Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 73, NWS Dodge City, KS

May 24, 2025Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2025, 2:22 AM CDT for Barber County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2025, 2:22 AM CDT (07:22 UTC)
Expired
May 24, 2025, 3:00 AM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 60 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 2:43 AM CDTTSTM WND GST 582 Wnw Hardtner, KSAmbient Weather Network station: KZLF Transmitter Site.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 10:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

520 
WUUS53 KDDC 240722
SVRDDC
KSC007-240800-
/O.NEW.KDDC.SV.W.0073.250524T0722Z-250524T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
222 AM CDT Sat May 24 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Barber County in south central Kansas...

* Until 300 AM CDT.

* At 221 AM CDT, severe thunderstorms were located along a line
  extending from near Isabel to near Lake City to 9 miles south of
  Sun City, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3700 9884 3701 9884 3739 9839 3738 9835
      3700 9835
TIME...MOT...LOC 0721Z 325DEG 29KT 3748 9861 3736 9870 3725 9892 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:00 AM CDT, 22 minutes earlier. Its key messages:

  • Strong to marginally severe thunderstorm complex early this morning could produce wind gusts up to 60 mph and nickel size hail.
  • Cool, cloudy, and rainy daytime Saturday through Memorial Day.
  • Ensembles hint at drier and warmer conditions Tuesday into mid-next week, but confidence is low.
Area forecast discussion, May 24, 2:00 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 AM CDT Sat May 24 2025

.KEY MESSAGES...

- Strong to marginally severe thunderstorm complex early this
  morning could produce wind gusts up to 60 mph and nickel size
  hail.

- Cool, cloudy, and rainy daytime Saturday through Memorial Day.

- Ensembles hint at drier and warmer conditions Tuesday into
  mid-next week, but confidence is low.

&&

.DISCUSSION...
Issued at 200 AM CDT Sat May 24 2025

Early morning KDDC radar observations show a strong to
marginally severe thunderstorm complex over our east-central and
southeast zones within an upslope, theta-e advection regime.
Latest HREF indicates this complex will continue southeastward
over the next few hours, and should exit our area by 10-11Z.
Primary hazard with this activity will be wind gusts up to 60
mph, hail up to the size of nickels, frequent lightning, and
heavy rainfall. Additional convective development is possible
farther north from roughly Wakeeney to St. John, as multiple
CAMs suggest. This activity is also expected to be strong to
marginally severe, posing the same threats as the complex to the
south.

Daytime Saturday, short range guidance suggests a cold front,
reinforced by convective outflow, will pass through our area
into the TX/OK panhandles by late morning. In its wake, cool
east to northeast winds, mostly cloudy skies, and spotty light
rain showers will exist through much of the day, fostering
afternoon temperatures well below normal with highs in the low
60s north to low 70s south. Saturday night into early Sunday
morning, HREF members depict elevated thunderstorm development
is possible along the 850-mb front over our southern zones.
Given spatiotemporal inconsistencies between CAMs, confidence is
relatively low, but any thunderstorm could produce frequent
lightning and heavy rainfall.

During the day Sunday, continued northeast winds, overcast
skies, and scattered rain showers are likely ahead of an
approaching upper level trough located over the Intermountain
West at 18Z. As such, afternoon temperatures will remain 10-15
degrees F below normal, with highs in the low 60s north and
northwest to the low 70s southeast.

On Memorial Day, medium range ensembles begin to eject the
aforementioned upper level wave onto the High Plains. As forcing
for ascent increases over the central plains, an increase in
precipitation coverage is expected, and this is reflected in NBM
pops in the definite category (75-100%) during the early morning,
and in the chance (25-54%) to likely (55-74%) categories in the
late morning and afternoon. Temperatures will be even cooler
than Sunday, with afternoon highs ranging from the upper 50s
north to mid/upper 60s south.

In the wake of this wave Tuesday into mid-next week, medium
range ensembles begin to diverge regarding the synoptic
evolution, but do hint at weak upper level ridging building
over the spine of the Rockies. This pattern would support
decreasing precipitation chances and warming temperatures,
however given the predictability concerns, this is far from
certain.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1225 AM CDT Sat May 24 2025

Latest surface observations show low stratus is beginning to
build back in to southwest KS amidst easterly upslope winds aoa
12 kts, as DDC and GCK are already in MVFR, with HYS and LBL to
follow in the next couple hours. Cigs will drop further into
IFR/LIFR by 09-11Z, and will continue through much of the
period. There may be a short period during the late morning
through early afternoon when cigs may recover to MVFR or low-end
VFR, but this will be short lived. Otherwise, winds will remain
generally out of the east aoa 12 kts through 06Z Sunday.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Springer
AVIATION...Springer
Hazardous weather outlook, May 24, 2:01 AM CDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
201 AM CDT Sat May 24 2025

KSZ030-031-043>046-061>066-074>081-084>090-250715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
201 AM CDT Sat May 24 2025 /101 AM MDT Sat May 24 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Elevated thunderstorms are possible across southwest KS Saturday
night into early Sunday morning. This activity is expected to be
sub-severe, but still capable of wind gusts up to 55 mph, penny
size hail, frequent lightning, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Special weather statement, May 23, 10:22 PM CDT, 4 hours before
Special Weather Statement
National Weather Service Dodge City KS
1022 PM CDT Fri May 23 2025

KSZ043-044-240400-
Lane KS-Scott KS-
1022 PM CDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SCOTT AND LANE COUNTIES THROUGH
1100 PM CDT...

At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott City, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of Scott and Lane
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10025 3826 10025 3826 10070 3832 10111
      3870 10108
TIME...MOT...LOC 0322Z 303DEG 24KT 3844 10083

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, May 23, 11:02 PM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1102 PM CDT Fri May 23 2025

KSZ043>045-063-064-240445-
Finney KS-Hodgeman KS-Lane KS-Scott KS-Ness KS-
1102 PM CDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FINNEY...SCOTT...
SOUTHERN NESS...NORTHWESTERN HODGEMAN AND LANE COUNTIES THROUGH 1145
PM CDT...

At 1101 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amy, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Finney, Scott, southern Ness, northwestern Hodgeman and Lane
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southwestern and west central Kansas.

&&

LAT...LON 3870 10093 3851 9966 3804 9977 3834 10113
      3870 10113
TIME...MOT...LOC 0401Z 290DEG 19KT 3837 10057

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, May 23, 11:38 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1138 PM CDT Fri May 23 2025

KSZ044-045-063-064-240530-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
1138 PM CDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FINNEY...
SOUTHWESTERN NESS...WESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES
THROUGH 1230 AM CDT...

At 1138 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Amy, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Finney, southwestern Ness, western Hodgeman and southeastern Lane
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southwestern and west central Kansas.

&&

LAT...LON 3822 10067 3840 10054 3823 9988 3793 10001
TIME...MOT...LOC 0438Z 301DEG 14KT 3826 10053

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, May 23, 11:40 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1140 PM CDT Fri May 23 2025

KSZ045-046-064-065-079-240530-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-Edwards KS-
1140 PM CDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NESS...EASTERN
HODGEMAN...WESTERN PAWNEE...SOUTHERN RUSH AND NORTHWESTERN EDWARDS
COUNTIES THROUGH 1230 AM CDT...

At 1140 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Hanston, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Gray around 1155 PM CDT.

Other locations in the path of this storm include Burdett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central, central, southwestern and west central Kansas.

&&

LAT...LON 3795 10001 3851 9975 3839 9907 3794 9930
TIME...MOT...LOC 0440Z 298DEG 15KT 3823 9974

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, May 24, 12:08 AM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1208 AM CDT Sat May 24 2025

KSZ061-062-240600-
Kearny KS-Hamilton KS-
1208 AM CDT Sat May 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES THROUGH 100 AM CDT/MIDNIGHT MDT/...

At 1207 AM CDT/1107 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northeast of Coolidge, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Hamilton and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT/500 AM
MDT/ for southwestern Kansas.

&&

LAT...LON 3806 10193 3824 10194 3822 10137 3796 10146
TIME...MOT...LOC 0507Z 272DEG 17KT 3813 10184

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA
Local storm report, May 24, 2:14 AM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
214 AM CDT Sat May 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     Hail             Garfield                38.07N 99.24W
05/24/2025  M1.00 Inch       Pawnee             KS   Public

            mPING report. Time adjusted based on radar.

&&

AS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:22 PM CDTSpecial Weather StatementDDCLane, Scott38 min
May 23, 10:56 PM CDTSevere Thunderstorm WarningDDCHamilton49 min
May 23, 11:02 PM CDTSpecial Weather StatementDDCHodgeman, Lane, Ness, Scott43 min
May 23, 11:38 PM CDTSpecial Weather StatementDDCHodgeman52 min
May 23, 11:40 PM CDTSpecial Weather StatementDDCHodgeman, Pawnee50 min
May 24, 12:08 AM CDTSpecial Weather StatementDDCHamilton52 min
May 24, 12:21 AM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee39 min
May 24, 12:52 AM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee, Stafford38 min
May 24, 1:24 AM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford51 min
May 24, 1:52 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt68 min
May 24, 2:07 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Pratt, Stafford38 min
May 24, 2:58 AM CDTSevere Thunderstorm WarningDDCBarber32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.